Delayed hyperthermia from chlorfenapyr overdose
Am J Emerg Med
© 2018 Elsevier Inc. We describe the hospital course of a 42-year-old patient who presented to the Emergency Department following an ingestion of an unknown quantity of chlorfenapyr, an organochlorine pesticide that acts as a mitochondrial uncoupler (MU). There is limited data on chlorfenapyr toxicity in humans, but reports indicate a 100% mortality rate after a 7-10 day quiescent period.3-6 Our patient was admitted for a 5-day asymptomatic observation period before becoming critically ill. Supportive care, antioxidant therapy, and late hemodialysis (HD) proved futile. The patient expired from complications due to uncontrollable hyperthermia on hospital day 6. This case represents the first reported fatality due to chlorfenapyr in North America, and illustrates: 1) its potency as a human toxin, 2) the futility of extracorporeal decontamination once late toxicity has set in; 3) the potential need for early and aggressive decontamination in the ED; and 4) the need for a better understanding of this unique poison.
2129.e1 - 2129.e2
School of Medicine